Utah, 2010

Winter Storm in Utah, April 2 to 3, 2010

April 2 to 3, 2010 · NWS SLC · 1 event in 1 county or zone

A Pacific storm system brought valley rain and mountain snow to much of northern and central Utah. The heaviest snow fell in the Wasatch Mountains north of Interstate 80.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A Pacific storm system brought valley rain and mountain snow to much of northern and central Utah. The heaviest snow fell in the Wasatch Mountains north of Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 2, 8:45 PM MST, 15 minutes earlier.

Area forecast discussion, Apr 2, 8:45 PM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
945 PM MDT FRI APR 2 2010

.SYNOPSIS...A SERIES OF WEAK WAVES WILL BRING PRECIPITATION TO THE
NORTHERN HALF OF THE STATE TONIGHT AND SATURDAY NIGHT. A STRONGER
SYSTEM WILL AFFECT THE REGION SUNDAY NIGHT THROUGH TUESDAY.

&&

.DISCUSSION...UPPER TROUGH HAS MOVED INTO NORTH CENTRAL NEVADA
THIS EVENING...AND IS ALREADY PUSHING MOISTURE INTO NORTHERN
PORTIONS OF THE FORECAST AREA. A BROAD AREA OF LIGHT
PRECIPITATION...SNOW IN THE MOUNTAINS AND A MIX OF RAIN AND SNOW
IN LOWER VALLEY LOCATIONS...HAS DEVELOPED...AFFECTING LOCATIONS
FROM ABOUT PROVO NORTHWARD. AS THE TROUGH GRAZES NORTHERN UTAH
OVERNIGHT...DEVELOPING COLD ADVECTION AND INCREASING INSTABILITY
WILL CAUSE PRECIP TO INCREASE IN COVERAGE AND BECOME SNOW TO
VALLEY FLOORS. ROAD ACCUMULATIONS SHOULD NOT BE A PROBLEM IN THE
VALLEYS...BUT ARE EXPECTED IN BENCH LOCATIONS AND ABOVE. GOING
WINTER WEATHER HIGHLIGHTS COVER THE SITUATION WELL AND WILL MAKE
NO CHANGES WITH THE EVENING UPDATE.

LATEST WAVE IS A QUICK MOVER...SO THE MAJORITY OF PRECIP SHOULD
END BY SATURDAY AFTERNOON AS THE TROUGH EXITS THE AREA. THERE
LOOKS TO BE AN OUTSIDE CHANCE OF LAKE EFFECT SNOW SATURDAY
AFTERNOON...BUT MODELS INDICATE SUBSIDENCE MOVING IN QUICKLY
BEHIND THE TROUGH.

MODELS CONTINUE TO INDICATE A SECOND WEAK WAVE AFFECTING THE
FORECAST AREA SATURDAY NIGHT/SUNDAY MORNING. 18Z GFS AND 00Z NAM
INDICATE THIS WAVE WILL MOVE THROUGH NORTHERN UTAH...PRODUCING
SOME DECENT ACCUMULATIONS THERE. HOWEVER...12Z ECMWF SHOWS THIS
WAVE GOING FARTHER SOUTH...WITH THE BRUNT OF ACCUMULATIONS IN
CENTRAL UTAH. EITHER WAY...ACCUMULATIONS SHOULD BE GENERALLY
LIGHT.

AFTER A BRIEF BREAK IN THE ACTION SUNDAY AFTERNOON...A BROAD
PACIFIC TROUGH BEGINS MAKING ITS WAY THROUGH THE AREA SUNDAY
NIGHT/MONDAY MORNING. MODELS ARE IN MUCH BETTER AGREEMENT WITH THE
TIMING OF THIS SYSTEM...INDICATING IT WILL AFFECT THE AREA THROUGH
TUESDAY AFTERNOON. MOUNTAINS COULD BE IN FOR ANOTHER SIGNIFICANT
EVENT WITH THIS TROUGH.

NO CHANGES EXPECTED TO THE FORECAST THIS EVENING.

&&

.AVIATION...GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE AT THE SLC
TERMINAL AHEAD OF AN APPROACHING COLD FRONT EXPECTED TO CROSS THE
TERMINAL BETWEEN 9Z AND 12Z. AHEAD OF THE FRONT MVFR CIGS WILL
PREVAIL WITH A 20 PERCENT CHANCE THAT VSBYS WILL DROP INTO THE MVFR
RANGE DURING BRIEF PERIODS OF SNOW AND RAIN. CONDITIONS WILL
DETERIORATE INTO THE IFR RANGE BEHIND THE FRONT IN SNOW.

NOTE...EFFECTIVE AT 15Z TUESDAY APRIL 6 2010 THE SALT LAKE CITY WFO
WILL BEGIN 3 HOURLY TAF ISSUANCES FOR KSLC. THE INTERMEDIATE TAF
ISSUANCES AT 03Z...09Z...15Z...AND 21Z WILL BE ISSUED AS AMENDMENTS
TO THE TAFS ISSUED AT 00Z...06Z...12Z AND 18Z. THE INTERMEDIATE TAFS
WILL BE ISSUED DURING A 20 MINUTES WINDOW BETWEEN 10 MINUTES BEFORE
THE HOUR AND 10 MINUTES AFTER THE HOUR.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR UTZ008>010.

     WINTER STORM WARNING UNTIL NOON MDT SATURDAY FOR UTZ007.

     WINTER STORM WARNING UNTIL NOON MDT SATURDAY FOR THE OGDEN
     VALLEY IN UTZ006.

     WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR UTZ001-005.

     WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR UTZ003-004.

     WINTER STORM WARNING UNTIL NOON MDT SATURDAY FOR THE BENCHES IN
     UTZ002.

WY...WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR WYZ021.

&&

PUBLIC...TRAPHAGAN
AVIATION...HOSENFELD

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 2, 6:11 AM MST, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
711 AM MDT FRI APR 2 2010

UTZ001>016-019>021-517-518-WYZ021-031200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
711 AM MDT FRI APR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW MAY REDUCE VISIBILITIES AND CAUSE LOCALLY SLICK ROADS IN THE
HIGHER TERRAIN OF UTAH THIS MORNING...INCLUDING ALONG PORTIONS OF
INTERSTATES 80 AND 84.

THE NEXT STORM SYSTEM WILL AFFECT NORTHERN UTAH TONIGHT INTO
SATURDAY MORNING. SIGNIFICANT ACCUMULATIONS ARE LIKELY IN THE
HIGHER TERRAIN OF NORTHERN UTAH AND IN THE ODGEN VALLEY...WITH
ACCUMULATIONS POSSIBLE ACROSS THE WASATCH FRONT...CACHE VALLEY AND
SOUTHWEST WYOMING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE SNOW IS EXPECTED AS A COLD FRONT SWEEPS ACROSS THE STATE
SUNDAY AND MONDAY. GUSTY SOUTHERLY WINDS MAY OCCUR AHEAD OF THIS
FRONT IN SOUTHERN UTAH ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wasatch Mountains I-80 North

When
April 2, 9:00 PM MST to April 3, 7:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Ben Lomond Peak SNOTEL received 1.90 inches liquid equivalent precipitation, or approximately 21 inches of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225856.